Title

PTU-associated vasculitis in a girl with Turner Syndrome and Graves' disease

UMMS Affiliation

Department of Pediatrics

Date

1-19-2006

Document Type

Article

Medical Subject Headings

Antithyroid Agents; Child; Female; Graves Disease; Humans; Propylthiouracil; Thyroxine; Turner Syndrome; Vasculitis

Disciplines

Endocrinology, Diabetes, and Metabolism | Pediatrics

Abstract

Palpable purpura is a concerning clinical finding in pediatric patients and can have many causes, including infectious and autoimmune processes. A rare cause, drug-induced vasculitis, may result from the production of antineutrophil cytoplasmic antibodies (ANCAs) in response to a medication. We report a girl with Turner syndrome and Graves' disease who presented with palpable purpuric lesions. The diagnosis of propylthiouracil (PTU)-associated vasculitis was made by observation of consistent clinical features, the detection of elevated ANA and ANCA in the blood, and the observed clinical resolution of symptoms following withdrawal of PTU. Subsequent treatment of persistent hyperthyroidism with radioablation did not result in an exacerbation of the vasculitis, a complication described in prior case reports.

Rights and Permissions

Citation: Pediatr Emerg Care. 2006 Jan;22(1):52-4. Link to article on publisher's website

Comments

At the time of publication, Olga Hardy was not yet affiliated with the University of Massachusetts Medical School.

Related Resources

Link to Article in PubMed